Tornadoes · United States · Ohio · 2012

EF0 tornado, Otway to Mt Joy, Ohio, March 2, 2012

From Otway to Mt Joy, this EF0 tornado ran 2.0 miles across Scioto County on March 2, 2012, touching down at 5:46 PM EST and reaching 100 yards wide. It killed nobody, and did $170,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 2, 2012
Touchdown
5:46 PM EST (22:46 UTC)
Lifted
5:48 PM EST (22:48 UTC)
On the ground
2 minutes
Path length
2.0 miles (3.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
$10,000
County
Scioto County
Touchdown point
38.846, -83.214
Lift-off point
38.866, -83.187
Record number
1203021646-02

What the Weather Service recorded

Thunderstorms developed during the afternoon in a high wind shear environment ahead of a strengthening low pressure system. Many of these storms became severe, with large hail, damaging thunderstorm winds, and tornadoes all being the main threats.

The tornado touched down along Rocky Fork Road, about 2 miles southwest of Otway. The tornado snapped and uprooted numerous trees in groves as it moved northeast along Rocky Fork Road and Highway 348. The tornado then lifted just as it hit the town of Otway, where it damaged two homes and heavily damaged a fire station. Based on the damage surveyed, the maximum estimated wind speed of this tornado was 75 miles per hour.

The tornado touched down near Highway 772 and Left Fork Road in extreme northwest Scioto County at 1746 EST, and traveled almost .2 miles before crossing into Pike County at 1747 EST. The path width of the tornado while in Scioto County was around 100 yards. The tornado progressed east northeast along and to the north of Camp Creek Road for nearly 4 miles in Pike County, before lifting at 1750 EST. While on the ground in Pike County, the path width of the tornado expanded to around 200 yards. Damage along the path of the tornado was primarily to trees, with numerous trees snapped and uprooted. A mobile home on Camp Creek Road was damaged with portions of the roof removed, causing an exterior wall to collapse. The resident of that home reported seeing a tornado on the ground approaching the home. Due to heavily forested terrain in this area, the path length and width are approximated as best as possible from accessible roads. Based on the damage surveyed, the maximum estimated wind speed of this tornado was 80 miles per hour in both Scioto and Pike Counties.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS ILN issued a tornado warning for this county at 22:32 UTC, 14 minutes before the tornado touched down, in force until 23:15 UTC.

The county was under a tornado watch, issued at 18:05 UTC and running to 23:58 UTC.

Issued (UTC)ExpiredProductOffice
18:05 UTC23:58 UTCTornado WatchILN
22:23 UTC23:00 UTCSevere Thunderstorm WarningILN
22:32 UTC23:15 UTCTornado WarningILN
22:41 UTC23:06 UTCTornado WarningILN
22:45 UTC23:30 UTCTornado WarningILN
23:09 UTC23:30 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Mar 2, 3:27 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 2, 3:27 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EST FRI MAR 2 2012

.SYNOPSIS...
RAPIDLY DEEPENING LOW PRESSURE WILL SWING NORTHEAST ACROSS THE
GREAT LAKES TONIGHT...PUSHING A STRONG COLD FRONT EAST THROUGH THE
OHIO VALLEY REGION THIS EVENING. WEAK HIGH PRESSURE WILL BUILD IN
THE WAKE OF THE WEATHER SYSTEM ON SATURDAY. DEVELOPING UPPER LEVEL
TROUGH WILL DIG INTO THE GREAT LAKES AND OHIO VALLEY SATURDAY
NIGHT AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A PDS CAN BE EXPECTED ACRS THE REGION BETWEEN NOW AND 7/8 PM AS
PREFRONTAL TROF AHEAD OF A STRONG COLD FRONT PUSHES SHOWERS AND
THUNDERSTORMS ACRS THE AREA. SUPERCELLS WILL BE LIKELY ESPECIALLY
ALONG AND SOUTH OF THE OHIO RIVER WHERE HIGHER THETA E AREA WILL
BE REALIZED. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL BE A BIG THREAT. ONCE COLD FRONT SWINGS BY AND DEEPENING SFC
LOW PUSHES INTO SRN LOWER MICHIGAN...SYNOPTIC SCALE WINDS WILL
INCREASE FROM THE SOUTHWEST/WEST. MOMENTUM TRANSFER TOOLS SUGGEST
WIND GUSTS AS HIGH AS 55 MPH ACRS OUR NORTH WITH 40 MPH TOWARD THE
OHIO RIVER. HAVE EXPANDED THE WIND ADVISORY TO INCLUDE MORE OF
EAST CENTRAL INDIANA...SOUTHWEST OHIO AND CENTRAL OHIO. FAR NORTH
WILL BE BORDERLINE HIGH WIND WARNING AND WILL MONITOR TRENDS FOR A
POSSIBLE UPGRADE IF SFC LOW DEEPENS MORE THAN EXPECTED. WARM
TEMPERATURES WILL PLUMMET OVERNIGHT IN STRONG CAA WITH OVERNIGHT
LOWS DROPPING INTO THE LOWER 30S WEST TO THE MID 30S EAST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
REGION WILL BE A DRY SLOT AREA IN THE WAKE OF AFOREMENTIONED
STRONG WEATHER SYSTEM ON SATURDAY...WHICH RESULTS IN WEAK SFC
RIDGING. SKIES WILL BE PARTLY TO MOSTLY SUNNY EARLY ON...BUT
MOISTURE IN THE LOW LEVELS AND CAA WILL INCREASE STRATOCUMULUS/CUMULUS
CLOUDS FROM NW TO SE THROUGH THE DAY. TEMPERATURES WILL BE COLDER
ON SATURDAY WITH HIGHS RANGING FROM THE LOWER 40S NW TO THE UPPER
40S SE.

FOR SATURDAY NIGHT INTO SUNDAY NIGHT...A BROAD MID LVL TROF WILL
DIG SE INTO THE GREAT LAKES AND OHIO VALLEY REGION. EMBEDDED
PIECES OF ENERGY ROTATING THROUGH THIS TROF WILL BRING SOME SNOW
SHOWERS TO THE REGION. BEST CHANCE APPEARS ACRS NRN ZONES SUNDAY
INTO SUNDAY NIGHT AND SOUTH OF THE SRN ZONES ON SUNDAY NIGHT.
TEMPERATURES AGAIN WILL BE COLDER AND EVEN BELOW NORMAL FOR EARLY
MARCH. HIGHS ON SUNDAY WILL STRUGGLE INTO THE MID 30S NORTH TO
NEAR 40 SOUTH WITH OVERNIGHT LOWS SUNDAY NIGHT IN THE 20S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BUILD ACROSS THE AREA AT THE BEGINNING OF THE
PERIOD. SOUTHERLY FLOW WILL QUICKLY BECOME ESTABLISHED ON TUESDAY
WITH TEMPERATURES RISING BACK ABOVE NORMAL. ALL GUIDANCE IS SHOWING
A COLD FRONT MOVING THROUGH THE AREA LATER IN THE WEEK. BUT THERE
ARE CONSIDERABLE DISCREPANCIES ON TIMING. 12Z GFS AND ITS ENSEMBLE
MEAN ARE QUITE A BIT QUICKER AND EVEN THE 12Z ECMWF HAS SPED UP
ALTHOUGH NOT TO THE EXTENT OF THE GFS SUITE. HAVE BROUGHT CHANCE
POPS THROUGH FROM WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT ON FRIDAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION ALONG THE WRMFNT CONTINUES TO DEVELOP. THIS CONVECTION
WILL LIFT N AS THE WRMFNT DOES. THIS CONVECTION IS EXPECTED TO BE
SUB-SEVERE.

MODELS HAVE TRENDED TOWARDS CONVECTION DEVELOPING ALONG
CDFNT...WHICH WILL MOVE THRU THE TAFS BETWEEN 21-02Z. THIS LINE
COULD BE SEVERE. CURRENTLY HAVE WINDS GUSTING TO 30KT...BUT THEY
COULD BE HIGHER IN STRONGER THUNDERSTORMS.

THE COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING. AS THIS
OCCURS...WINDS WILL SHIFT TO THE WEST AND INCREASE TO 15 TO 20
KT...GUSTING UP TO 35 KT. A WEAKENING PRESSURE GRADIENT WILL ALLOW
FOR WINDS TO SUBSIDE SOMEWHAT AFT 06Z.

SKIES WILL CLEAR OUT BEHIND CONVECTION. CAA SC WILL BEGIN TO WORK
TOWARDS THE FA SATURDAY MORNING....BUT CIGS ARE NOT EXPECTED
UNTIL AFTER 18Z AT CVG.

OUTLOOK...MVFR CIGS POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 4 AM EST SATURDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074.
KY...NONE.
IN...WIND ADVISORY UNTIL 4 AM EST SATURDAY FOR INZ050-058-059-066.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...
AVIATION...SITES
Hazardous weather outlook, Mar 2, 2:22 PM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
222 PM EST FRI MAR 2 2012

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
031930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
222 PM EST FRI MAR 2 2012

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
MISSISSIPPI VALLEY AND INTO THE GREAT LAKES REGION THROUGH TONIGHT.
AS IT DOES...A STRONG COLD FRONT WILL PUSH EAST ACROSS THE OHIO
VALLEY REGION LATE THIS AFTERNOON AND EVENING. FAVORABLE WIND
FIELDS WITHIN AN UNSTABLE AIRMASS AHEAD OF THE COLD FRONT WILL
RESULT IN ORGANIZED THUNDERSTORMS. SOME OF THE THUNDERSTORMS ARE
EXPECTED TO REACH SEVERE LIMITS WITH DAMAGING STRAIGHT LINE WINDS
BEING THE MAIN SEVERE WEATHER THREAT. HOWEVER...LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. CONTINUE TO MONITOR
LATER FORECASTS ON THIS CHANGEABLE WEATHER SITUATION.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ073>075-080-KYZ089>100-OHZ077>082-088-031930-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
222 PM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
MISSISSIPPI VALLEY AND INTO THE GREAT LAKES REGION THROUGH TONIGHT.
AS IT DOES...A STRONG COLD FRONT WILL PUSH EAST ACROSS THE OHIO
VALLEY REGION LATE THIS AFTERNOON AND EVENING. FAVORABLE WIND
FIELDS WITHIN AN UNSTABLE AIRMASS AHEAD OF THE COLD FRONT WILL
RESULT IN ORGANIZED THUNDERSTORMS. SOME OF THE THUNDERSTORMS ARE
EXPECTED TO REACH SEVERE LIMITS WITH DAMAGING STRAIGHT LINE WINDS
BEING THE MAIN SEVERE WEATHER THREAT. HOWEVER...LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. CONTINUE TO MONITOR
LATER FORECASTS ON THIS CHANGEABLE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, Mar 2, 5:24 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
524 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TORNADO          2 N LONG RIDGE          38.62N 84.82W
03/02/2012                   OWEN               KY   EMERGENCY MNGR

            POSSIBLE TORNADO. BARN AND HOME DESTROYED. TRACTOR
            TRAILER PUSHED ON ITS SIDE. HIGH TENSION STRUCTURE
            DAMAGED. TREES SNAPPED. POSSIBLY 3 INJURIES. MOST DAMAGE
            NEAR THE 5000 BLOCK OF HIGHWAY 36 NORTHEAST OF OWENTON.

&&

JDR
Local storm report, Mar 2, 5:25 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     HAMERSVILLE             38.92N 83.99W
03/02/2012                   BROWN              OH   LAW ENFORCEMENT

            HOUSE TRAILER BLOWN INTO ROAD AND TREES DOWN.

&&

SFH
Local storm report, Mar 2, 5:28 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TORNADO          BENTONVILLE             38.75N 83.61W
03/02/2012                   ADAMS              OH   AMATEUR RADIO

            REPORTED TORNADO ON THE GROUND.

&&

SFH
Local storm report, Mar 2, 5:31 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             HOLLANSBURG             40.00N 84.79W
03/02/2012  E1.00 INCH       DARKE              OH   AMATEUR RADIO

0513 PM     HAIL             SARDINIA                39.01N 83.81W
03/02/2012  E0.75 INCH       BROWN              OH   AMATEUR RADIO

&&

KURZ
Local storm report, Mar 2, 5:39 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
539 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             SEAMAN                  38.94N 83.57W
03/02/2012  M0.50 INCH       ADAMS              OH   TRAINED SPOTTER

&&

AN
Local storm report, Mar 2, 5:44 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
544 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          MOSCOW                  38.86N 84.23W
03/02/2012                   CLERMONT           OH   EMERGENCY MNGR

            POSSIBLE TORNADO. WIDESPREAD STRUCTURAL DAMAGE.

&&

SFH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

10.8 hours before the tornado, 82 km from the path. March 2, 2012.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -69466, lifted condensation level 1876 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 217 square meters per square second, 0 to 6 km bulk shear 78 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-69466 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
78 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.9 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

1.2 hours after it, 82 km from the path. March 3, 2012.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 25 joules per kilogram, CIN -67, lifted condensation level 864 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-03-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 285 square meters per square second, 0 to 6 km bulk shear 100 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-67 J/kg
Surface CAPE
22 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
100 kt
0-1 km bulk shear
55 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Huntington/Tri Stat (HTS), 78 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:51 UTC5851170° 8 kt999.3
21:51 UTC6052150° 7 kt14997.6
22:51 UTC6253150° 12 kt19994.9
23:20 UTC62.653.6160° 12 kt19994.6TS
23:51 UTC6356220° 7 kt22997-TSRA
00:08 UTC60.857.2320° 6 kt999+TSRA BR
00:22 UTC5957.20° 0 kt998-TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 83 km away, was scanning. The volume nearest the touchdown began at 22:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:10 UTCTSTM WND DMG3 Ssw SardiniaBrown, OHNUMEROUS TREES DOWN ON CATALPA CORNER RD.
22:13 UTCHAIL 0.75SardiniaBrown, OH
22:14 UTCFUNNEL CLOUD12 Se SardiniaAdams, OH
22:16 UTCTSTM WND DMG3 Wsw WinchesterBrown, OHNUMEROUS TREES AND POWER POLES DOWN ON GREATHOUSE RD. ALSO A CAMPER TRAILER FLIPPED ON JOHN WOODS RD. NWS STORM SURVEY INDICATES THIS DAMAGE WAS CAUSED BY NONTORNADIC WINDS.
22:16 UTCTORNADO3 Wsw WinchesterBrown, OHNUMEROUS TREES AND POWER POLES DOWN ON GREATHOUSE RD. ALSO A CAMPER TRAILER FLIPPED ON JOHN WOODS RD. POSSIBLE TORNADO DAMAGE.
22:22 UTCTORNADOBentonvilleAdams, OHREPORTED TORNADO ON THE GROUND.
22:25 UTCTORNADON SeamanAdams, OHPOSSIBLE TORNADO. 2 HOUSES HAVE RECEIVED SUBSTANTIAL DAMAGE NORTH OF SEAMAN NEAR SR 247.
22:30 UTCTSTM WND DMG1 Sw West UnionAdams, OHROOF OFF COUNTY GARAGE. CAR LOT JUST SOUTH OF GARAGE HAD POLE KNOCKED DOWN...DAMAGING SEVERAL CARS. TIME ESTIMATED FROM RADAR.
22:30 UTCTSTM WND DMGManchesterAdams, OHROOF TORN OFF HOUSE. TIME ESTIMATED FROM RADAR.
22:31 UTCTSTM WND DMGS West UnionAdams, OHDAMAGE TO METAL ROOFING AND SIDING AT A RESIDENCE ON E SOUTH STREET.
22:35 UTCHAIL 0.5SeamanAdams, OH
22:36 UTCTSTM WND GST 65SeamanAdams, OH
22:38 UTCTORNADO5 Ene West UnionAdams, OH*** 3 INJ *** 1 MALE SERIOUSLY INJURED ON KNOX RD NEAR CEDAR MILLS RD. ALSO A MOTHER AND SON BOTH INJURED ON SPURGEON HILL RD. NUMEROUS TREES DOWN AND BLOCKING ROADS NEAR INTERSECTION OF CEDAR MILLS RD AND SR348. POSSIBL
22:39 UTCTORNADO7 Ene West UnionAdams, OHTWO HOUSES/ONE BARN DESTROYED
22:40 UTCTSTM WND GST 70PeeblesAdams, OH
22:47 UTCTORNADOOtwayScioto, OHPOSSIBLE TORNADO. NUMEROUS STRUCTURES DAMAGED OR DESTROYED. SEVERAL TREES SNAPPED.
22:51 UTCTORNADO 03 Ne RardenScioto, OHA WEAK TORNADO TOUCHED DOWN IN EXTREME NORTHWEST SCIOTO COUNTY ALONG LEFT FORK ROAD AND TRACKED ALONG CAMP CREEK ROAD IN PIKE COUNTY OHIO. NUMEROUS TREES WERE SNAPPED AND UPROOTED ALONG THE PATH...AS WELL AS DAMAGE TO A
22:53 UTCTORNADO 06 Sw PiketonPike, OHSTORM SURVEY REVEALED A BRIEF...WEAK TORNADO TOUCHED DOWN ALONG WYNN ROAD AND UPROOTED/SNAPPED NUMEROUS TREES. THERE WAS DAMAGE TO A MOBILE HOME AND A BARN AS A RESULT OF TREES FALLING ON THEM. PATH LENGTH OF 2 MILES AND

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of March 2, 2012

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 29:10 AM CSTEF3Limestone, AL34.0250
March 210:06 AM CSTEF2Madison, AL7.3220
March 210:08 AM CSTEF1Franklin, AL to TN0.9100$10,000
March 210:11 AM CSTEF0Clinton, IL0.750
March 211:15 AM CSTEF1Marion, TN0.5100$3,000
March 212:41 PM ESTEF3Hamilton, TN41.040044$35 million
March 212:28 PM CSTEF0White, IL2.6100$15,000
March 212:37 PM CSTEF2Posey, IN6.1140$500,000
March 21:47 PM ESTEF2Monroe, TN14.34003$5.0 million
March 21:00 PM CSTEF0Vanderburgh, IN2.050
March 21:38 PM CSTEF2Union, KY6.62001
March 22:50 PM ESTEF4Henryville tornado, Indiana and Kentucky46.680011$58 million
March 22:52 PM ESTEF0Swain, NC0.140
March 21:55 PM CSTEF0Limestone, AL2.750
March 21:55 PM CSTEF0Henderson, KY3.8100$50,000
March 22:06 PM CSTEF0Webster, KY0.850
March 22:22 PM CSTEF0Daviess, KY0.350
March 23:30 PM ESTEF1Clark, IN6.660$300,000
March 22:38 PM CSTEF2Hancock, KY16.5200$190,000
March 23:41 PM ESTEF3Trimble, KY3.375$500,000
March 23:44 PM ESTEF1Carroll, KY2.4150$1.3 million
March 22:45 PM CSTEF0Lincoln, TN0.650
March 23:52 PM ESTEF3Ripley, IN8.735035$275,000
March 24:01 PM ESTEF0Trimble, KY2.7100$50,000
March 24:02 PM ESTEF0Meade, KY0.730$2,000
March 24:12 PM ESTEF1Henry, KY0.340
March 24:23 PM ESTEF4Crittenden tornado, KY9.888048$21 million
March 24:24 PM ESTEF2Owen, KY5.41503$320,000
March 23:26 PM CSTEF0Limestone, AL5.075
March 23:39 PM CSTEF1Limestone, AL to KY, OH2.6150
March 24:39 PM ESTEF3Campbell, KY to OH20.4440313$9.2 million
March 23:48 PM CSTEF1Cheatham, TN0.6100$300,000
March 25:02 PM ESTEF0Bracken, KY0.150$70,000
March 24:05 PM CSTEF1Warren, KY0.560$50,000
March 25:25 PM ESTEF1Adams, OH2.9400$200,000
March 25:30 PM ESTEF0Adams, OH0.125$30,000
March 25:33 PM ESTEF2Adams, OH11.133012$2.0 million
March 25:39 PM ESTEF3Menifee, KY to WV85.01,58010118$81 million
March 25:46 PM ESTEF0Pike, OH4.1200$35,000
March 25:52 PM ESTEF0Rhea, TN2.775$10,000
March 25:53 PM ESTEF0Pike, OH2.8100$25,000
March 25:01 PM CSTEF0Coffee, AL0.525
March 26:08 PM ESTEF1Bath, KY7.4250$775,000
March 25:10 PM CSTEF1Marion, TN0.2100$2,000
March 25:26 PM CSTEF2Jackson, TN3.788020$2.0 million
March 25:31 PM CSTEF1Putnam, TN1.6500$250,000
March 25:33 PM CSTEF2Overton, TN6.9400$1.0 million
March 26:50 PM ESTEF3Magoffin, KY to WV49.01,320237$37 million
March 25:53 PM CSTEF1Lowndes, AL17.6400
March 25:56 PM CSTEF0Fentress, TN6.4300
March 27:04 PM ESTEF2Laurel, KY7.2310640$5.0 million
March 26:17 PM CSTEF0Geneva, AL0.125
March 26:23 PM CSTEF1Lamar, MS11.9300$400,000
March 27:32 PM ESTEF1Lincoln, WV16.0300$150,000
March 26:42 PM CSTEF1Forrest, MS3.0300$15,000
March 27:44 PM ESTEF2Cherokee, NC21.5400$2.0 million
March 28:09 PM ESTEF3Haralson, GA29.02001$12 million
March 28:26 PM ESTEF2Claiborne, TN2.62504$500,000
March 28:45 PM ESTEF1Claiborne, TN2.5200$100,000
March 28:50 PM ESTEF1Lee, VA2.52001$1.6 million

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.